I don't really have a deductible with the medication part of my insurance but my co-pays are low when I compare certain medications with other people. The only way to ascertain for sure what your out-of-pocket expense will be, if any is to call the number on the back of your insurance card and verify your insurance benefits. Do not assume the doctor's office will always do this for you (in the beginning anyway). I had to coordinate with my insurance, doctor's office and the specialty pharmacy in the beginning. I learned how to do that right here on MedHelp the first time I treated.
It would help to know which protease inhibitor you are taking. With Incivek (Telaprevir) there is a co-pay assistance number on the web site that is not limited by income that in my case paid my entire co-pay for that med ($7,500 for three months). I ended up with no co-pay for the Interferon and one co-pay (which turned out to be an error) for the Ribavarin.
I would have had an outrageously high co-pay if I treated with Victrellis (Boceprevir) even though Boceprevir overall is a considerably less expensive drug overall with my insurance.
There are numbers for both Pegasys and Ribavarin but you have to know exactly which Interferon med your doctor prescribes. I had a co-pay assistance card for the Peg but it turned out to be for the Redi-pen so it would not have worked. Then I found another site that offered assistance but there was an income limitation and it was for peginterferon alpha 2b (and I treated with peginterferon alpha 2a).
Others will have ideas and insight so hang in there!!
"I have many questions even though I have read and read and am a RN. Will I be able to work?? How much does the meds cost?? Do we get help for them?? Any advice as I begin this journey??"
Welcome to the forum.
Which medications will you be taking. The type of medications determines, to some extent, the side effects you will have. The side effects will determine how able you are to work.
The meds affect everyone somewhat differently. Some people have mild side effects. Others have more serious side effects. Your general health and age may also be factors. Many people on the forum continued to work throughout treatment. Some were unable to work due to side effects.
The type of work you do may be a factor. You said you are a RN. (I am also a RN, but retired now.) Is there any chance you could be assigned to a desk job while on treatment. I ask this because it may be difficult to work long hours in a mentally and physically demanding work setting. In addition, as a RN, you cannot risk making a mistake. The medications can produce physical side effects, but they also produce mental and emotional side effects. The mental side effects are often referred to as Brain Fog and they include memory lapses, difficulty with thinking, difficulty concentrating, difficulty remembering words, difficulty with abstract thinking as well as difficulty with calculations, spacing out, lack of motivation, etc. Sometimes I could not remember how to shift, turn on cruise control, turn on windshield wipers, do computer functions, operate electronics, etc. I drove past my exits several times in one trip because I was so spaced out and had to keep turning around. People have made coffee with whole beans or no beans at all, tried to make phone calls or open the garage door with the TV remote, left the stove on, gone to the vet to pick up the cat and paid the bill and then left without the cat, placed postage stamps on the wrong side of the envelop, etc. Plus, forget remembering anything. I could not remember 5 minutes later if I had taken my pills. The Brain Fog is definitely a concern if you are doing any kind or work that requires you to have a clear mind and be functioning at top ability.
Some things you could consider as a Plan B are working a desk job, working part time, taking sick days or vacation days, short term disability, vacation, comp. time if you have it, Family Medical Leave, etc.
Idyllic addressed the med costs. I had a co-pay for mine but it was not high. $70 for all three meds (Interferon, Riba, Incivek) per month. Then after Incivek dropped off, it was $45 a month co-pay. Most of the time you have to go through a specialty pharmacy and some insurance companies require you to go through a specific specialty pharmacy (of their choosing) in order to have the meds paid for.
Let us know when you start the meds and which meds they are. We may have some suggestions then.
Also, if you get side effects, post here. We have been through this or are going through it and we have remedies and answers concerning most side effects. Do not expect that your treating team will know about side effects and their treatment. Most seem not to have a clue.
This site/forum has many helpful and knowledgeable people on it and most are very willing to share their knowledge and their remedies as well a support.
Best of luck.
First thing if you are using Incivek, they will give you 10 thousand dollars towards meds if you just call them (go to their website for #) that is how I made my copay, make sure that the specialty pharmacy runs it through first, I had a hard time making them understand this but it works, if they dont listen to you have them cancel your order and run the Incivek first, it will cover all copays minus 37 dollars us for me. on the second note being able to work, every individual is different for me I tried but basically I took six months off, if you can get disability through your work, it is not much but better then nothing, I had severe reactions to the meds, some do some not as bad but everyone I have talked to has had some, I will say that I just finished tx.(today) yay ! so far so good but it has been the hardest thing that I have ever done, financially it has wiped me out, it has really been hard to make it, but I know there are alot of people who cannot even be approved for this, the meds cost about 22600 dollars us per month, no that is not a typo, you can also call pegasys the interferon company (just google it) and they will give you fifty dollars off meds up to 200 dollars us. be ready for what you are about to embark on because it is a roller coaster ride that you will have a season pass for. This website has saved me from quitting and the wonderful people have helped me from the first moment I posted a question and every since (as I still have questions) I now see it as my job to mentor others through this and hopefully offer some insight, I do not mean to be negative about the tx as it saved my life, but I did have a hard time with it, but in hindsight I wish I would have been more positive about it so maybe it would not have brought me down so much. I think I am getting a little winded so to sum it up, yes it will be hard, you will have ups and downs, use this website it helps so much, and someone once told me, what is the alternative ??? I can only wish you the best, and I hope that this goes easy for you, but on the chance it is not be prepared .. be financially ready just in case and work out a good support system with your family and friends, and just remember that when things get bad it is just the meds, oh and by the way I started taking prozac during tx. I highly recommend starting that early in tx as I waited until things started to get rough before I did and then it takes a while to work, it was offered but I refused (it was a manly thing) should have done it right off. good luck and merry christmas
what triple tx?...it would be helpful to know what stage/grade...geno type...get cbcs at least once a week and post the results here for help...my doctor recommended paxel or zoloft for me during tx....said they worked better with the incivek...i did zoloft 2 months before to wean off by 3 months post tx...some have light symptoms and can work and exercise throughout tx but other can have lots of symptoms ...be ready either way...its real nice to have help from someone.....watch your blood work! drink lots of water...talk with your doctor and ask if symptoms get rough at what point will he/she bring in rescue drugs...good luck.....billy
they did give me something else I cannot remember the name but it made me yawn non stop then they put me on zoloft not prozac sorry I got them confused....
This Nov. 2012 med journal article by Dusheiko "New protease inhibitors and direct-acting antivirals for hepatitis C: interferon’s long goodbye" is almost certainly worth the $35 it will cost you, as it is an up-to-date assessment by a long-time expert of the benefits, risks and challenges of triple therapy treatment.